It's not uncommon to hear someone who takes a statin drug (like Crestor, Lipitor or Zocor) complain of muscle aches and pains. But that's a fairly benign trade-off, right? After all, these drugs help lower your cholesterol.

Well, not so fast. Statin drugs are far more dangerous than Big Pharma wants you to know. In fact, even those "benign" aches and pains could be much more serious than you think.

According to a new study published in the Canadian Medical Association Journal, statin drugs may actually cause structural damage to your muscles. Plus -- the damage may be irreversible. So even if you stop taking the drug, the muscle pain and weakness doesn't go away.

Defining muscle pain
Here's the deal. About 10 to 15 percent of people taking statin drugs reportedly experience minor muscle aches and weakness called myalgia. A smaller percentage of people taking statins experience severe weakness or pain that doesn't go away. This is called myopathy. You're more likely to suffer from myopathy if you take a statin drug and:

  • You're over 65
  • You take certain types of prescription drugs
  • You follow a rigorous exercise regimen

Oh yes -- and you're more likely to suffer from muscle pain or weakness by taking higher doses of statin drugs.

Connecting the dots
The authors of recent study wanted to see if this type of statin-induced muscle pain was an indication of a bigger problem. They biopsied muscle samples from 44 men and women who suffered from statin-induced myopathy. Prior to the biopsy, the patients had been taking a variety of different statin drugs, including: Zocor, Pravachol, Lipitor, Lescol, and Crestor.

According to the results, almost 57 percent of the biopsied samples (in 25 out of 44 patients) had confirmed structural damage to the muscle fibers.

And in case you're wondering -- their muscles didn't necessarily repair themselves once they stopped taking the statin. In fact, the study included several samples from patients who had stopped taking their statin drug at least three weeks prior to the study. So even though these patients no longer had statins in their blood stream, their tissues still reflected structural damage.

This led the researchers to conclude that not only could statin drugs cause damage, but in some patients they may also inhibit the body's ability to repair damaged muscles.

Predictable results…
So why do the results of this study not surprise me? Well, you may recall that in 2001 the statin drug Baycol was pulled off the market. Any guess why?

You got it. It caused muscle damage.

In fact, Baycol was linked to 52 deaths due to rhabdomyolysis, a rapid deterioration of muscle tissue. It's no small stretch to assume that the other statin drugs on the market (which perform similar chemical actions in the body) would cause similar -- perhaps not fatal -- damage to your muscle tissue.

Now onto kids…
The results of this latest study have me particularly angry, especially when I think of all the kids who may suffer irreparable muscle damage.

As you'll recall, last year the American Association of Pediatricians (the most ill-informed docs on the planet, in my opinion) recommended that children as young as 8 years old get screened for high cholesterol. If their numbers are high, their pediatrician should get them on a statin, according to the AAP.

But if these drugs can cause irreversible damage to adult muscles, imagine what they might do to young children with growing muscles!

Healthy tickers without statins
There's plenty you can do to prevent a heart attack without taking a statin drug for the rest of your life. The first step is to stop smoking (if you smoke). The second step is to give your diet an overhaul. Cutting out processed and fried foods is a must. The third step is to get moving. Just a 10 minute walk every day that raises your pulse will make a big difference.

Lastly, in additional to a quality daily vitamin, consider adding these heart-wise supplements to your regimen:

1. 1,000 mg L-Carnitine
2. 100 mg Coenzyme Q10
3. 500 to 800 mg Magnesium
4. 400 to 800 IU Vitamin E (as mixed tocopherols)

In closing, if you currently take a statin drug and experience muscle pain, I seriously hope you'll reconsider your options. Seek the advice of a qualified naturopath to help you map out a personalized plan that doesn't include a statin drug.